PDA

View Full Version : PSA: Benadryl and your kids


ChiefsFanatic
04-18-2008, 03:45 PM
I just wanted to let all parents know about this, because I had no idea, but learned the hard way.

Apparently, when benadryl is taken in high doses it produces hallucinations. My 11 year old daughter has severe excema, and has taken benadryl in the past to help her with the itching. While visiting my mother, she needed to take some, and my mother sent her home with a bottle. My daughter is a very intelligent, gifted student who the school has tried to move up a grade twice. She did not tell us about the benadryl, and instead kept it in her room. She figured we gave it to her anyway, so why not just keep it with her. I did not know she had this bottle at all.

On Thursday morning she woke my wife and I at about 7:00 am, and told us that there were bugs all over her. We looked her over, and there were no bugs to be seen, but she would not accept this. She started to become hystrerical, screaming and wiping these bugs off her skin. She acted like any 11 year old girl would if they were really covered in bugs they could not get rid of.

Needless to say, this was scary as hell. I was not sure if she had taken some illegal drugs she received at school, or if she was having a psychotic break with reality. I took her to Children's Mercy. On the drive from Blue Springs she acted like the woman from the anti-drug meth commercial. As a parent this was an extremely scary thing to witness. She screamed and kept begging me to get the bugs off her and to make it stop.

At the hospital they took blood and urine, and determined that she had benadryl in her system, and that hallucinations and the other symptoms she was having stemmed from a high dosage benadryl. During this time she became convinced that the bugs had started to eat her clothes. It was very hard to watch her be so terrified, and not being able to help her. After several hours the hallucinations stopped, but we had to wait for her heart rate to become normal. It remained very elevated for a couple of hours after the hallucinations stopped.

As stated above, my daughter is not stupid, but she claimed that she did not take any benadryl since Monday. Benadryl only stays in your system for about 18 hours. I could not get her to budge from this statement. I did some research online, and discovered that many people take large amounts of benadryl specifically to trip and see hallucinations. I never knew this, and could not believe that something that you can get over the counter could be so well known for tripping.

As it turns out, another girl at her school had recently done the same thing, and other students became aware of what she had taken. I can't get her to admit she did it on purpose, and I don't even want to believe that she did it on purpose. From talking to some other parents, they have heard stories of several school kids from Blue Springs doing this.

So, if you have children in school, please be aware that this fad may be starting to sweep through the schools. From my research I also learned that dramamine can be used in the same way.

Maybe everyone already knew this, but I hope I informed at least one of you. It is not something I would want any of you to have to experience.

memyselfI
04-18-2008, 04:15 PM
Thank you for the information. Benadryl is a serious drug. I give it to my son at night to help with his insomnia on occasion. His doctor said it's fine to do so on an irregular basis.

My question is, why couldn't the hospital give her something to counter act the Benadryl? It seems rather harsh to let a child have hours of a bad reaction to medication.

Pestilence
04-18-2008, 04:18 PM
Not to derail your story or hijack your thread but you can trip off of Dramamine too.

I do feel bad that that happened to your daughter.

KCChiefsMan
04-18-2008, 04:34 PM
damn, sorry to hear that. I didn't know that about benadryl either.

ChiefsFanatic
04-18-2008, 04:44 PM
Not to derail your story or hijack your thread but you can trip off of Dramamine too.

I do feel bad that that happened to your daughter.

I actually mention that at the bottom of my post. Thanks.

Pestilence
04-18-2008, 04:47 PM
I actually mention that at the bottom of my post. Thanks.

Oh damn....sorry. I didn't even catch that part.

kstater
04-18-2008, 04:50 PM
Is this the liquid form or the pill form?

bogey
04-18-2008, 05:12 PM
Wow, it must have been hard to see your child going through this. Glad she's okay. Keep an eye on her.

ChiefsFanatic
04-18-2008, 05:14 PM
Is this the liquid form or the pill form?

It was pills. She does not weigh very much, so it is possible that she mistakenly took too many, but from most places on the internet, it takes around 300mg and over to get this effest.

I found lots of stories from this site: http://www.erowid.org (http://www.erowid.org/experiences/subs/exp_Diphenhydramine.shtml)

ChiefsFanatic
04-18-2008, 05:17 PM
Wow, it must have been hard to see your child going through this. Glad she's okay. Keep an eye on her.

Yeah, I was scared shitless. She is so smart for her age, everytime they do standardized tests the school always wants to move her up, and if you can get her to be serious when she talks to you (she likes to act like she is just a normal 11 year old) you would think she was a senior in high school.

I thought I had a couple of more years before I had to have the talk about drugs, but I was a naive parent, and should have been more responsible and talked to her sooner.

Pestilence
04-18-2008, 05:25 PM
It was pills. She does not weigh very much, so it is possible that she mistakenly took too many, but from most places on the internet, it takes around 300mg and over to get this effest.

I found lots of stories from this site: http://www.erowid.org (http://www.erowid.org/experiences/subs/exp_Diphenhydramine.shtml)

What the hell man? I was reading some of those experiences and then realized that over half of them are from kids 16 and under.

I didn't try Dramamine until I was 19-20.

JBucc
04-18-2008, 05:33 PM
How many pills is 300mg?

ChiefsFanatic
04-18-2008, 05:39 PM
How many pills is 300mg?

in this case, 12.

tmax63
04-18-2008, 05:52 PM
Benedryl comes in 25 and 50 milligram strengths in pill form and a liquid that is 12.5mg per teaspoonful if I remember correctly. The generic name is diphenhydramine. Sold usually for itching/rashes for kids and is probably more commonly used in adults as an OTC sleep aid.

MichaelH
04-18-2008, 07:29 PM
I've only taken Benadryl a few times, mostly as an adult to fight springtime allergies. The only side effect I get is a dry mouth and being sleepy. I never would have thought it affects some people in this manner. Thank you for the information.

ChiefsFanatic
04-18-2008, 07:42 PM
I've only taken Benadryl a few times, mostly as an adult to fight springtime allergies. The only side effect I get is a dry mouth and being sleepy. I never would have thought it affects some people in this manner. Thank you for the information.

Yeah, I would be afraid to take so many pills, but that is just me.

B_Ambuehl
04-19-2008, 03:25 AM
Sensitivity can vary greatly. I can take one half of one pill before bed, which I guess is 6 mg, and be loopy until 3 pm the next day. Not hallucinating, but i don't feel right and my vision does seem strange.

BucEyedPea
04-19-2008, 07:47 AM
Apparently, when benadryl is taken in high doses it produces hallucinations.
Wow! I never knew that. Thanks for the data.
So sorry to hear about your 11 year old.

I did some research online, and discovered that many people take large amounts of benadryl specifically to trip and see hallucinations. I never knew this, and could not believe that something that you can get over the counter could be so well known for tripping.

As it turns out, another girl at her school had recently done the same thing, and other students became aware of what she had taken. I can't get her to admit she did it on purpose, and I don't even want to believe that she did it on purpose. From talking to some other parents, they have heard stories of several school kids from Blue Springs doing this.

I've read that what's in parent's medicine cabinets is what most teens are abusing right now. I read that emergency personnel are familiar with the fact that some teens take tylenol to commit suicide as it's toxic to the liver.

You might want to look into some natural treatments for her condition though. Just a suggestion. I wouldn't want to load up such a young body with too many pharmaceutical chemicals.

http://www.naturalcures.com/Natural-Cures/Eczema.aspx

Silock
04-19-2008, 07:52 AM
Shit, I need to get me some Benadryl, then.

Sorry for your encounter. I'm sure that was terrifying!

nose
04-19-2008, 08:11 AM
diphenhydramine(benadryl) is some weird stuff too dramamine is closely related to diphen and produces about the same effects you can trip off cough syrup to also known as dxm or dextromethorphan hbr not too fun either!!

StcChief
04-19-2008, 08:35 AM
wow. sorry to hear that. watch her..... this could be the precursor to the "drugs" conversation later

Mr. Laz
04-19-2008, 09:23 AM
holy ......... :eek:


sorry about that and hope your daughter is ok, CF

ChiefsFanatic
04-19-2008, 01:28 PM
holy ......... :eek:


sorry about that and hope your daughter is ok, CF


Thanks. When I was younger the only illegal drug I ever did was LSD, so knowing that she was having these hallucinations, but not being old enough to deal with it emotionally was pretty hard. When leaving Children's Mercy, she did not even want to put her shirt back on because the bugs had been eating it. I mean, she reads on a college freshman level and usually acts as a teachers aid at school, and intellectually she understood that it was not real, but she still did not want to put the shirt on. That made me understand how real the hallucinations were to her.